Still alive. Still here.
I’m not really usually vocal about depression with people outside my actual circle of friends and family. I don’t talk about it here, for example, because this is my “public” blog and I don’t know who is reading it. But I don’t know if that matters so much now and I wonder if hiding isn’t exactly what allows the pharmeceutical industry to keep drugs that are dangerous on the market.
I think Effexor can be a really dangerous drug
I’m not a big voice. I’m a little voice. But I’m going to speak to what I am going through in the hopes that maybe even one person will find value here.
Ya wanna know what some of the documented withdrawal symptoms are, when withdrawing from Effexor? Here, let me tell you!
Wyeth-Ayerst, the manufacturer of effexor and effexor xr, did a survey of all the patients in the clinical trial’s testing program. According to their method of counting, 35% of the Effexor patients experienced withdrawal symptoms ranging from a flu-like syndrome to insomnia, nausea, nervousness, and loss of energy.
Also, from the FDA medical products reporting program, the list of withdrawal symptoms from effexor include:
agitation, anorexia, anxiety, confusion, coordination impaired, diarrhea, dizziness, dry mouth, dysphoric mood, fasciculation, fatigue, headaches, hypomania, insomnia, nausea, nervousness, nightmares, sensory disturbances (including shock-like electrical sensations), somnolence, sweating, tremor, vertigo, and vomiting.
One more common effect not mentioned above is long term vision problems.
Most likely, 35 percent is an underestimate of Effexor’s withdrawal problems.
So what the heck is Effexor anyway?
Here’s what one person experienced.
There is so much of this out there, I can’t link to it all. You couldnt’ read it all. You would not want to. It blurs together after a while.
I started taking Effexor two years ago on my doctor’s advice for a mild depression. It was not the drug for me, though it worked well in the beginning. Slowly it began to cause problems and it took us a while to figure out that it was the Effexor and not me. It caused among other things, rapid cycling between suicidal depression and hypomania (sometimes multiple times in a single day) and mixed states. This quite nearly tore my life and family apart until we found a doctor who knew what he was doing and why I was all over the place. I have been slowly tapering off my regular dose of 150 mg of this drug since February of 2005. To do this, my psych doc put me on Welbutrin until I was stable and then we began slowly withdrawing me, using 4 week intervals between stepdowns of the smallest increment. They say taper. We tapered and then some. It has been hell, despite all the measures we took to protect me.
Here is what I have personally been experiencing over the last few months of withdrawal and more acutely in the last 3 days of the final step-off from this drug. I went from 37.5 mg (the smallest possible dose) to nothing on Monday and here you go:
Brain shivers, constant electrical shock sensations all over my body that are set off by things as simple as blinking my eyes, breathing and movement. Taking a shower is torture. Loss of memory. Physical pain at loud noises. Inability to process input from multiple sources, like the television, my children talking to me, the clinking of ice in a glass all at once is too much going on. Weepiness, crankiness, mood swings. Irrational anger at stupid things. I can’t spell. I can’t focus on more than one thing at once. I can’t drive my car because there is too much to keep track of. Incessant craving of pudding pops and Indian food. No, I have no idea why. Just hand over the Jello and some tikka masala and nobody is gonna get hurt, ok? But I can’t really enjoy them because I’m nauseated, having gi tract issues and I’m bloated up like the stay puffed marshmallow girl. Which is doing wonders for my self esteem thanks. I can’t think straight. I cry at the drop of a hat. I want it to stop. I can’t sleep. Panic attacks over just about anything. Anxiety, overwhelming. Cold sweats. Hot flashes. Muscle pain, body aches and other flu like symptoms. I’ve had a headache for 6 months.
About the only things that AREN’T happening to me right now are, I have not sprouted antlers and monkeys are not flying out of my butt. But give it time. It could happen. This is some whacky shit.
I’m not crazy. Sometimes I get a little depressed. Sometimes I get a lot depressed. Sometimes, I’m just fine. I may be on some kind of chemical stabilizer for the rest of my life or I may not be. Whatever you want to call it, mental health is an issue I have to be aware of and it is up to me to deal with it well so that I can live a good life, be a good mom and just get on with it. I didn’t ask for this, but it landed in my lap anyway.
I hope that if you ever do end up being prescribed any kind of mood altering drug, that you do your research thoroughly before you take it and know that you DO have a choice as the patient. You don’t have to take the first thing they hand you. Do not ask your doctor if some stupid drug could be right for you because the commercial looked good. Do more research than that, please. Your new drug is not automatically going to confer upon you a life that is perfect and that includes a hot chick and a puppy. You too could sprout antlers. You are your own first and best advocate.
I’ll be back in a few days, I hope, when the worst is over. You may now return to the normally regularly scheduled knitting and light hearted happy blog.